FDA Issues Acetaminophen Product Warnings for Stevens Johnson Syndrome Risk

The timing of a recent Food and Drug Administration (FDA) announcement regarding the risk of Stevens Johnson syndrome (SJS) with acetaminophen products couldn’t have come at a more opportune time.  August is Stevens Johnson Syndrome Awareness Month and BFS is committed to help raise public awareness of this life-threatening disease. Each week, we see patients in our PROSE clinics who are coping on a daily basis with the serious consequences that result from SJS. We are gratified that PROSE devices have been able to restore the vision of so many SJS patients who experience lasting corneal damage.

Early this month, the FDA issued a warning to consumers and health-care providers that products containing acetaminophen have been associated with the risk of developing Stevens Johnson syndrome and its more severe variant, toxic epidermal necrolysis (TENS). Stevens Johnson syndrome is a severe, life-threatening autoimmune reaction to a medication or infection that primarily affects the skin and mucus membranes, including the eyes. This reaction often begins with flu-like symptoms and fever and progresses to a severe blistering skin rash. Both SJS and TENS are considered medical emergencies requiring prompt intervention in order to save the life of the patient and prevent or mitigate permanent, long-lasting organ damage that can occur from this disease.

The FDA will now require a warning label to be added to prescription drug products containing acetaminophen. Manufacturers of over-the-counter acetaminophen products will be requested to add the warning label as well. These warnings are already present on other medications, including commonly used non-steroidal anti-inflammatory drugs (NSAIDS), such as ibuprofen and naproxen. The FDA wants to ensure that people taking these medications are aware of the rare but possible life-threatening reaction that may result so that in the event of such an occurrence, consumers will immediately seek medical attention. Dr. Sharon Hertz of the FDA notes that the warning is not meant to worry consumers but rather to ensure that they recognize and react quickly if they experience this severe reaction. The FDA has provided answers to frequently asked questions regarding this announcement.

Although still considered rare, accurate SJS/TENS incident rates are unavailable as medication reactions are reported to the FDA on a voluntary basis only. This recent acetaminophen warning was prompted by an FDA survey of voluntarily reported incidents. The FDA database showed that more than 107 cases had been reported between 1969 and 2012 with 12 deaths. The Stevens Johnson Syndrome Foundation believes that these reported statistics are much lower than actual rates and has initiated a petition to the FDA to require mandatory reporting of all adverse medication reactions. It is hoped that such a requirement will lead to improved warning labels on medications and increased safety for consumers.  The SJS Foundation already runs a voluntary patient registry in order to better understand the occurrence rates of this disease.

Please join us this month in helping raise awareness of Stevens Johnson syndrome. For ideas on how to get involved, check out our SJS Awareness Month page.

Email
Print